Hail, Carroll
- When
- June 18, 3:06 PM CST
- Where
- Carroll County, Thomson
- Measured
- 1 in hail
- Property damage
- $20,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 41.967, -90.100
A line of thunderstorms from Waterloo Iowa to Galena Illinois produced pulse severe storms that resulted in localized high wind and hail damage during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A line of thunderstorms from Waterloo Iowa to Galena Illinois produced pulse severe storms that resulted in localized high wind and hail damage during the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 18, 1:50 PM CST, 1 hour 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 250 PM CDT WED JUN 18 2003 POST-FRONTAL PULSE/MARGINALLY SEVERE MULTICELL CONVECTION IN MOIST AIRMASS THIS AFTERNOON. CONVECTION WILL DIMINISH RAPIDLY WITH LOSS OF DIURNAL HEATING...SO EXPECT END TO ACTIVITY BY 9 PM. SURFACE RIDGE WITH DEW POINTS AROUND 50 WILL BUILD IN TOMORROW...SO A VERY NICE DAY ON TAP. WE WILL HAVE TO WATCH FOR RECORD COOL TEMPS THURSDAY NIGHT AS THE RIDGE AXIS SPANS THE CWFA. FRIDAY...HIGH SLIDES ACROSS NORTHERN ILLINOIS ALLOWING MOISTURE RETURN ON THE WEST SIDE OF THE RIDGE BY SATURDAY. WEAK DISTURBANCE PROGGED TO CROSS THE AREA SATURDAY AFTERNOON...BUT LACK OF LOW LEVEL CONVERGENCE MAKES POPS NEGLIGIBLE AT THIS POINT. SUNDAY THROUGH WEDNESDAY... MIDWEST SETTLES INTO ACTIVE CONVECTIVE PATTERN. UPPER TROUGH DOMINATES THE WESTERN US...RESULTING IN SWLY UPPER FLOW SPANNING THE MISSISSIPPI VALLEY AND A DEEPENING SURFACE TROUGH OVER THE PLAINS. CHANCE OF THUNDER EACH DAY UNTIL SURFACE LOW FINALLY LIFTS OUT...WHICH IS CURRENTLY PROGGED FOR LATE WEDNESDAY. TEMPS TO BE WARM AND HUMID UNDER THE INFLUENCE OF LOW LEVEL RETURN FLOW THROUGH TUESDAY WITH POTENTIAL FOR SOME RELIEF WEDNESDAY BEHIND THE FRONT. .DVN... IA...NONE. IL...NONE. MO...NONE. 33
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-191000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 547 AM CDT WED JUN 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON AND EARLY EVENING. SCATTERED SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONT. INSTABILITY IS EXPECTED TO INCREASE DURING THE DAY AS SOME SUN BOOSTS TEMPERATURES INTO THE 80S. HOWEVER...WIND SHEAR WILL BE RATHER WEAK...THEREFORE ORGANIZED SEVERE WEATHER IS NOT EXPECTED. ISOLATED SEVERE STORMS PRODUCING DAMAGING DOWNBURST WINDS OF 60 MPH WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING. SMALL HAIL WILL ALSO BE POSSIBLE. HOWEVER...THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE HEAVY RAIN...DUE TO THE RELATIVELY SLOW MOVEMENT AND ABUNDANT MOISTURE. LOCALIZED RAIN AMOUNTS OF 1 TO 2 INCHES IN A SHORT AMOUNT OF TIME WILL BE POSSIBLE WITH EITHER SLOW MOVING OR REPETITIVE CONVECTION. THIS COULD RESULT IN MINOR FLOODING IN LOW LYING OR POORLY DRAINED AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY COOL...DRY CANADIAN HIGH PRESSURE WILL SLIDE SOUTHEAST FROM THE GREAT LAKES INTO THE OHIO VALLEY LATE IN THE WEEK. THE COMBINATION OF AN UNSEASONABLY COOL AND DRY AIRMASS...ALONG WITH CLEAR SKIES AND LIGHT WINDS WILL RESULT IN THE POTENTIAL FOR RECORD OR NEAR RECORD LOW TEMPERATURES IN THE MID AND UPPER 40S FRIDAY MORNING. HIGH PRESSURE BOTH AT THE SURFACE AND ALOFT...WILL SHIFT EAST EARLY IN THE WEEKEND...SIGNALING A CHANGE TO A MORE ACTIVE WEATHER PATTERN THE LATTER HALF OF THE WEEKEND AND THROUGH MUCH OF NEXT WEEK. THE POTENTIAL EXISTS FOR SEVERAL ROUNDS OF THUNDERSTORMS PRODUCING SOME SEVERE WEATHER...AND MODERATE TO LOCALLY HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...ANY SPOTTER REPORTS OF HAIL OR GUSTY WINDS GREATER THAN 40 MPH WOULD BE GREATLY APPRECIATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DVN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
328 PM CDT WED JUN 18 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM 1 W MANCHESTER IA WIND DAMAGE
06/18/03 DELAWARE 1 LARGE TREE DOWN
ACROSS HIGHWAY.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 PM CDT WED JUN 18 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 PM 1 W MANCHESTER IA WIND DAMAGE
06/18/03 DELAWARE 1 LARGE TREE DOWN
ACROSS HIGHWAY.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
328 PM CDT WED JUN 18 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM 1 W MANCHESTER IA WIND DAMAGE
06/18/03 DELAWARE 1 LARGE TREE DOWN
ACROSS HIGHWAY.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
351 PM CDT WED JUN 18 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM HIAWATHA IA .88 INCH HAIL
06/18/03 LINN REPORTED BY HAM RADIO
OPERATOR.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
356 PM CDT WED JUN 18 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM 1 S CHARLOTTE IA .25 INCH HAIL
06/18/03 CLINTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
404 PM CDT WED JUN 18 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0355 PM 5 E FREEPORT IL .5 INCH HAIL
06/18/03 STEPHENSON REPORTED BY STORM
SPOTTER.The Quad Cities radar (KDVN), 56 km away, was scanning. The volume nearest the first event began at 21:06 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366942.